New York, 2012

Hail and Damaging Wind in New York, July 4, 2012

July 4, 2012 · NWS BUF · 2 events in 1 county or zone

An area of showers and thunderstorms moved from southern Lake Huron across southern Ontario and Lake Erie across parts of Chautauqua county during the morning hours. An isolated severe thunderstorm struck the Chautauqua Institute flipping two boats and downing several trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of showers and thunderstorms moved from southern Lake Huron across southern Ontario and Lake Erie across parts of Chautauqua county during the morning hours. An isolated severe thunderstorm struck the Chautauqua Institute flipping two boats and downing several trees. One inch hail also accompanied the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 4, 10:01 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 4, 10:01 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1101 AM EDT WED JUL 4 2012

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL RETURN FOR TODAY. A WEAK COLD
FRONT WILL APPROACH LATE IN THE DAY AND THE EVENING...WITH
SCATTERED THUNDERSTORMS POSSIBLE. BEHIND THE FRONT...FAIR WEATHER
CONDITIONS RETURN FOR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE CLUSTER CONTINUING TO PUSH SOUTHEAST ACROSS LAKE ERIE AND
THE FAR WESTERN SOUTHERN TIER. THIS ACTIVITY HAD SHOWN A DOWNWARD
TREND IN INTENSITY...BUT EXPECT A PERIOD OF HEAVY RAINS...GUSTY
WINDS AND SMALL HAIL AS IT CONTINUES ITS TREK ACROSS THE SOUTHERN
TIER THIS MORNING.

BIG QUESTION FOR THE AFTERNOON WILL BE HOW MUCH CONVECTION WILL
DEVELOP ACROSS THE REGION. MORNING SOUNDINGS SHOWING VERY
IMPRESSIVE CAPES DEVELOPING ACROSS THE REGION BY AFTERNOON...
EASILY EXCEEDING 2000 J/KG. PRIMARY CONVECTIVE THREAT WILL BE
ALONG THE SOUTHERN TIER THROUGH THE GENESEE VALLEY/FINGER LAKES
REGION IN AREA OF STEEPER MID LEVEL LAPSE RATES...WITH AREAS
DOWNWIND OF THE LAKE LIKELY SHADOWED. HAVE CONTINUED TO DEPICT A
BAND OF CHANCE PROBABILITIES ASSOCIATED WITH THE PASSAGE OF A WEAK
COOL FRONT THIS EVENING. SEVERE THREAT LIMITED...BUT WILL NEED TO
BE MONITORED WITH SHEAR PROFILES FAVORABLE FOR SOME MINOR WIND
THREAT.

HIGH TEMPS THIS AFTERNON WILL REACH THE MID TO UPPER 80S FOR MUCH
OF THE FORECAST AREA...SOME 90 DEGREE READINGS BELOW THE NIAGARA
ESCARPMENT AND IN THE FINGER LAKES REGION...AND COOLER UPPERMOST
70S RIGHT ALONG THE LAKESHORES OF LAKES ERIE AND EASTERN ONTARIO.
EXPECT LOWS TONIGHT IN THE MID TO UPPER 60S...NOT MUCH COOLING
FROM COLD FROPA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER AIR PATTERN THURSDAY FEATURES A BROAD RIDGE CENTERED ACROSS
THE MISSISSIPPI VALLEY WITH A RIDGE AXIS EXTENDING NORTHEASTWARD
ACROSS THE CENTRAL GREAT LAKES. AT THE SURFACE A WEAK COLD FRONT
WILL BE DIVING SOUTHWARD ACROSS THE SOUTHERN MID ATLANTIC STATES
WITH A NORTHWEST FLOW OF DRIER AIR ACROSS THE EASTERN GREAT LAKES.
HIGH PRESSURE AND SUBSIDENCE BEHIND THIS WEAK COLD FRONT WILL BRING
COPIOUS AMOUNTS OF SUNSHINE ACROSS WESTERN AND NORTH CENTRAL NEW
YORK STATE ON THURSDAY. TEMPERATURES ALOFT WILL WARM TO +16 TO +19C
AT 850 HPA WHICH WILL TRANSLATE TO ABOVE NORMAL WARMTH AT THE
SURFACE WITH AFTERNOON READINGS IN THE LOW TO MID 80S.

AS HIGH PRESSURE CROSSES THE REGION THURSDAY NIGHT EXPECT LIGHT
WINDS ALONG WITH MAINLY CLEAR SKIES. THIS WILL ALLOW FOR OVERNIGHT
LOWS TO FALL BACK INTO THE 60S...COOLER WELL INLAND AND WARMER NEAR
THE LAKES. WITH THE CLEAR SKIES RIVER VALLEY FOG IS LIKELY THROUGH
THE SOUTHERN TIER VALLEYS AND WILL INCLUDE AREAS OF FOG.

FRIDAY WILL BE THE WARMEST DAY TO END THE WEEK AS THE UPPER LEVEL
RIDGE CRESTS OVER THE REGION WITH +2SD 925 HPA HEIGHT ANOMALIES. THE
00Z GFS AND NAM ARE SEVERAL DEGREES COOLER THAN THE 00Z ECMWF WITH
850 TEMPERATURES ALOFT. THAT SAID WE SHOULD BE PUSHING +20C AT 850
HPA TOWARDS WNY AND A DEGREE OR SO COOLER ACROSS THE NORTH COUNTRY.
THIS WILL BRING WIDESPREAD 90S ACROSS TRADITIONALLY WARM AREAS SOUTH
OF LAKE ONTARIO...WHILE CLOSER TO THE LAKES AND THE NORTH COUNTRY
UPPER 80S WILL BE FOUND. WITH THE WARMING ALOFT...+10 TO +11C AT 700
HPA FEEL THE ATMOSPHERE WILL BE CAPPED AND CONVECTION SUPPRESSED ON
FRIDAY. WILL CONTINUE WITH THE DRY AND MOSTLY SUNNY FORECAST FOR
FRIDAY.

LATER FRIDAY NIGHT A COOL FRONT WILL DROP SOUTHWARD FROM CANADA. THE
GFS IS FASTER WITH THIS FRONT THAN THE NAM AND ECMWF. GIVEN THE
ANOMALOUSLY WARM AIRMASS THIS FRONT WILL BE DROPPING INTO AND UPPER
LEVEL DYNAMICS STILL REMAINING WELL INTO CANADA ACROSS JAMES BAY
WILL FAVOR THE SLOWER TIMING OF THE COLD FRONT. THIS WILL ALLOW FOR
ANY SHOWERS OR THUNDERSTORMS TO HOLD OFF UNTIL LATER FRIDAY NIGHT
AND TOWARDS SATURDAY MORNING. OVERNIGHT LOWS WILL AGAIN REMAIN ABOVE
NORMAL WITH LOWER 70S NEAR THE LAKES...AND MID 60S FARTHER INLAND.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS SHOW THE STRONG UPPER LOW SHIFTING ACROSS HUDSON BAY INTO
NORTHERN QUEBEC BY SATURDAY AND BOTH THE GFS AND ECMWF SHOW THIS
MERGING WITH A UPPER LOW OVER NOVA SCOTIA. THIS WILL RESULT IN A
COOLER UPPER LEVEL PATTERN WITH INCREASING TROUGHINESS DEVELOPING
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. AT THE SURFACE A COLD
FRONT WILL SLIDE ACROSS NY EARLY ON SATURDAY. THIS FRONT PAIRED WITH
DECENT LOW LEVEL MOISTURE WILL ALLOW FOR CHANCES OF SHOWERS AND
THUNDERSTORMS SATURDAY. BEHIND THIS FRONT THERE APPEARS TO BE A DRY
PERIOD LATER SATURDAY NIGHT AND INTO MONDAY. MODELS SHOW A POSSIBLE
SHORTWAVE DIGGING INTO THE UPPER TROUGH OVER THE AREA BY TUESDAY SO
INTRODUCED A SLIGHT CHANCE FOR SHOWERS AT THE END OF THE LONG TERM
PERIOD.

TEMPERATURE-WISE...SATURDAY WILL BE THE WARMEST DAY OF THE PERIOD
WITH HIGHS REACHING INTO THE LOWER TO MID 80S...SOME 10 DEGREES
COOLER THAN FRIDAY BEHIND THE FRONT. AS UPPER LEVEL TROUGHING
DEEPENS OVER THE NORTHEAST HIGH TEMPS WILL END UP NEAR TO BELOW
NORMAL FOR SUNDAY THROUGH TUESDAY WITH HIGHS IN THE UPPER 70S TO LOW
80S. OVERNIGHT LOWS FOR SUNDAY THROUGH TUESDAY WILL FALL BACK INTO
THE MID 50S WHICH WILL BE A RELIEF AFTER A FEW MUGGY NIGHTS LATE THIS
WEEK.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS TODAY AND EARLY TONIGHT. INCREASING LOW
LEVEL HUMIDITY AND VERY WARM TO HOT SURFACE CONDITIONS MAY BUILD A
VFR CLOUD DECK AND POTENTIALLY SOME CONVECTION ALONG A PASSING COLD
FRONT THIS EVENING. WILL CARRY VCSH AND A CB QUALIFIER ON CLOUD DECK
AFTER 21Z TODAY THROUGH ABOUT 03Z THIS EVENING.

OUTLOOK...
WEDNESDAY NIGHT...VFR.
THURSDAY AND FRIDAY...VFR.
SATURDAY...VFR WITH A CHC OF MVFR IN SHOWERS.
SUNDAY...VFR.

&&

.MARINE...
WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH FRIDAY...UNDER STABLE OVERLAKE CONDITIONS.
HOWEVER...CLUSTERS OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING WILL BRING THE POTENTIAL FOR LOCALLY HIGHER WINDS AND
WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...TMA/WCH
SHORT TERM...THOMAS
LONG TERM...SMITH/THOMAS
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 4, 4:31 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
531 AM EDT WED JUL 4 2012

NYZ001>008-010>014-019>021-085-050930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
531 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BLOSSOM THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. AT THIS TIME IT DOES NOT
APPEAR THAT THESE STORMS WILL REACH SEVERE LIMITS...HOWEVER A
GUSTY WIND AND SMALL HAIL CANNOT BE RULED OUT WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
531 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BLOSSOM THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. AT THIS TIME IT DOES NOT
APPEAR THAT THESE STORMS WILL REACH SEVERE LIMITS...HOWEVER A
GUSTY WIND AND SMALL HAIL CANNOT BE RULED OUT WITH ANY STRONGER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 4, 9:55 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1055 AM EDT WED JUL 4 2012

NYZ019-020-041545-
CATTARAUGUS NY-CHAUTAUQUA NY-
1055 AM EDT WED JUL 4 2012

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS CHAUTAUQUA COUNTY...

* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
  GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  17 MILES NORTHEAST OF MAYVILLE TO 14 MILES SOUTHWEST OF FINDLEY
  LAKE...AND MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4222 7977 4250 7918 4201 7873 4199 7877
      4199 7976 4200 7977

SMITH

The radar

The Buffalo radar (KBUF), 102 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
July 4, 10:10 AM EST
Where
Chautauqua County, 0.69 mi N of Chautauqua
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.210, -79.470

Thunderstorm Wind, Chautauqua

When
July 4, 10:10 AM EST
Where
Chautauqua County, 0.69 mi N of Chautauqua
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
42.210, -79.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405170, 405171.